Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 108, NWS Sioux Falls, SD

July 18, 2018Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2018, 7:48 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 7:48 PM CDT (00:48 UTC)
Expired
Jul 18, 2018, 8:30 PM CDT
In force
42 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 206 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:22 PM CDTTSTM WND GST 6015 Wnw Platte, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 0.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 518 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
518 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1432 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

711 
WUUS53 KFSD 190048
SVRFSD
SDC015-023-053-190130-
/O.NEW.KFSD.SV.W.0108.180719T0048Z-180719T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
748 PM CDT WED JUL 18 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Northwestern Gregory County in south central South Dakota...
  Southern Brule County in south central South Dakota...

* Until 830 PM CDT.

* At 747 PM CDT, a severe thunderstorm was located near Iona, or 15
  miles southwest of Chamberlain, moving east at 35 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will remain over mainly rural areas of
  northwestern Charles Mix...northwestern Gregory and southern Brule
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4350 9953 4350 9929 4353 9928 4357 9934
      4364 9936 4366 9938 4365 9945 4368 9947
      4369 9945 4370 9941 4360 9880 4330 9891
      4347 9954
TIME...MOT...LOC 0047Z 289DEG 32KT 4361 9947 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

JH
1 follow-up statement
980 
WWUS53 KFSD 190114
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
814 PM CDT WED JUL 18 2018

SDC015-023-053-190130-
/O.CON.KFSD.SV.W.0108.000000T0000Z-180719T0130Z/
Charles Mix SD-Gregory SD-Brule SD-
814 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CHARLES MIX...NORTHWESTERN GREGORY AND SOUTHERN
BRULE COUNTIES...

At 814 PM CDT, a severe thunderstorm was located 13 miles east of
Iona, or 17 miles southwest of Kimball, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lake Francis Case.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.

LAT...LON 4350 9953 4350 9929 4353 9928 4357 9934
      4364 9936 4366 9938 4365 9945 4368 9947
      4369 9945 4370 9941 4360 9880 4330 9891
      4347 9954
TIME...MOT...LOC 0114Z 289DEG 32KT 4353 9915 

HAIL...1.00IN
WIND...60MPH
 
$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:53 PM CDT, 55 minutes earlier.

Area forecast discussion, Jul 18, 6:53 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
653 PM CDT Wed Jul 18 2018

.SHORT TERM...(This evening through Thursday)
Issued at 445 PM CDT Wed Jul 18 2018

Focus for the forecast was generally on the first 24-36 hours today
with the multi-faceted threat for severe storms and heavy rainfall.

Convection fired early this afternoon near K9V9 near a broad
warm frontal boundary as leading PV impulse pushing through central
SD. Despite not being too strongly capped, was generally a solo cell
until between 20-21z when additional destabilization with temps
closer to 80 degrees expanded impact of lift near and north of the
warm front.  Surface boundary extends northwest back to low pressure
which is a reflection of a secondary upper wave noted back across
northwest SD. Atmosphere is not highly unstable with deeper moisture
remaining locked up through the central Plains, but enough for up to
1500 J/kg MLCAPE.  Deep-layer shear is primarily focused through the
Missouri River corridor with 35-45 knots, lesser to areas northeast,
but also fairly healthy 30-40 knots from 0-3km. Area of current TOR
watch covers the stronger parameters late this afternoon and early
this evening with good updraft acceleration from higher axis of 0-
3km CAPE concentrating along presence of west-northwest to east-
southeast convergence axis, as well as low LCLs to suggest the
better tornadic threat. Threat should continue into early evening
with some tendency for evolution toward shorter bowing segments
featuring wind and marginally large hail. However, as advertised
more on than off in the high resolution solutions over the last 3-6
hours, a developing line of storms back toward the secondary PV
/jet exit maximum across northwest SD is expected to evolve into a
fairly distinct and larger scale bowing segment, which should
propagate down the instability/shear axis through the Missouri River
corridor later in the evening and early in the overnight with a
likely stronger threat for damaging wind. 0-3km shear vectors would
introduce potential for some smaller enhancements and perhaps
mesovortex generation along the line during the evening. Better wind
threat looks to diminish after 06z-07z around KSUX as the stronger
area exits southeast.

There will also be a threat for heavy rainfall over the next 18-24
hours as well. Precipitable water is around 1.5-1.7 inches in the
pre-convective environment. The earlier storm across Brule county,
despite a small stature, was able to produce a measured rainfall
over 2" in an hour at K9V9, and much more estimated to the south
where flash flooding occurred earlier in the afternoon.  Slow motion
to storms along with some backbuilding tendency will likely produce
some locally heavy rainfall heading into the early evening hours.
After this, the heavier precipitation threat may refocus toward
areas east of the advancing mid-level wave sliding toward southwest
MN later tonight and early Thursday morning, where a more broad and
heavy rainfall could occur.

Trend in solutions is to wrap up the mid-level circulation further
south and slower as anticipated yesterday as it shifts from
northeast South Dakota into southern MN through the day. For a brief
time could see most precipitation lift north and east of the CWA,
but southward wrap to feature should return precipitation as well as
some stronger winds around low pressure in southwestern MN. Could be
a very strong gradient in temps across the area on Thursday,
especially if convection continues through much of the day across
southwest MN. Should at least vary from mid 70s in southwest MN to
upper 80s in south central SD.  On the edge of clouds/precipitation
and along the convergence axis near the eastern portions of
southwest MN/northwest IA, could see a couple of random stronger
storms tomorrow afternoon.  The shear is fairly concerning from IA
Great Lakes southward if can couple with some greater instability,
perhaps enough for a low-topped tornadic threat toward Highway 71.

.LONG TERM...(Thursday night through Wednesday)
Issued at 445 PM CDT Wed Jul 18 2018

As the low continues to wrap up and pull away on Friday, should
remain cool enough aloft, cyclonic enough at low-levels, and moist
enough to bubble up isolated instability showers/storms on Friday
afternoon near/east of I-29. After this, high pressure will
present a terrific weekend for most with temps a bit below normal,
a drop in humidity, and winds decreasing from a north to
northeast direction through Saturday. The upper ridge will be
knocked down Sunday by a weaker leading wave which could push a
couple of storms into the James River valley within the elevated
warm advection zone, with a better chance for thunderstorms across
the area with a cold frontal zone later Sunday night into Monday.
Another northwest flow system around Tuesday likely to produce a
scattering of showers/storms, with temps increasingly below normal
early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed Jul 18 2018

Very complicated set of TAFs with scattered thunderstorms across
the area. Waves of showers and thunderstorms expected across the
area as slow moving low pressure system moves through. Treid to
time thunderstorms based on latest guidance across the area, but
models are somewhat inconsistent.

For now, focused on timing for the first 9 hours of the TAF. Could
see some MVFR to IFR ceilings develop behind a wave of
thunderstorms approaching the I-29 towards 06Z Wednesday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...BT
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 16 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
338 AM CDT Wed Jul 18 2018

NEZ013-014-SDZ050-057>060-063>065-068>070-190845-
Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-Yankton-Clay SD-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Additionally, an isolated tornado cannot be ruled out. Furthermore,
heavy rain may become an issue this afternoon through tonight due
to expected slow movement of showers and thunderstorms. Expect
half an inch to an inch and a half of rainfall with locally higher
amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845-
Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn-
Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon with hail up to
quarter size and wind gusts up to 60 mph being the main threats.
Furthermore, heavy rain may become an issue this afternoon
through overnight tonight due to expected slow movement of
showers and thunderstorms. Expect half an inch to an inch and a
half of rainfall with locally higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 1 pm and 7 pm this
afternoon.

IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098-
SDZ040-056-190845-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida-
Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Rock-Brookings-Moody-
338 AM CDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, and east central South
Dakota.

.DAY ONE...Today and Tonight

Heavy rain may become an issue this afternoon through overnight tonight
due to expected slow movement of showers and thunderstorms.
Expect half an inch to an inch and a half of rainfall with locally
higher amounts possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday through Tuesday look to be mostly uneventful, with Friday
and Sunday having a slight chance for thunderstorms. At this time,
any thunderstorms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

In the hours before

Local storm report, Jul 18, 3:09 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             7 NW PLATTE             43.47N 98.93W
07/18/2018  M0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            HEAVY RAIN AND NICKEL SIZED HAIL. WIND GUSTS
            40 TO 50 MPH PRECEDED THE HAIL.

&&

TRM
Local storm report, Jul 18, 3:28 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     HAIL             PLATTE                  43.39N 98.84W
07/18/2018  E0.25 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            PEA SIZED HAIL AND HEAVY RAIN.

&&

TRM
Local storm report, Jul 18, 3:52 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      9 S PUKWANA             43.65N 99.16W
07/18/2018                   BRULE              SD   LAW ENFORCEMENT

            SEVERAL COUNTY ROADS CLOSED DUE TO FLASH
            FLOODING.

&&

TRM
Local storm report, Jul 18, 4:27 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             1 NNW GEDDES            43.27N 98.71W
07/18/2018  E1.75 INCH       CHARLES MIX        SD   TRAINED SPOTTER

            VERY JAGGED HAIL, AND HARDLY RAINING ANY
            LIQUID DROPS.

&&

TRM
Local storm report, Jul 18, 5:26 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HEAVY RAIN       GEDDES                  43.26N 98.70W
07/18/2018  M2.00 INCH       CHARLES MIX        SD   EMERGENCY MNGR

            2.00 INCHES OF RAIN IN 30 MINUTES.

&&

TRM
Local storm report, Jul 18, 6:29 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       2 E YANKTON             42.89N 97.35W
07/18/2018  M2.01 INCH       YANKTON            SD   CO-OP OBSERVER

            RAIN FELL IN AN HOUR AND 15 MINUTES.

&&

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:28 PM CDTSevere Thunderstorm WarningFSDAurora, Brule, Charles Mix, Gregory32 min
Jul 19, 3:02 AM CDTFlash Flood WarningFSDBrookings6 hr
Jul 19, 5:46 AM CDTFlash Flood WarningFSDBrookings3 hr
Jul 19, 6:49 AM CDTRiver Flood WarningFSDBrookings41 hr
Jul 19, 8:54 AM CDTAreal Flood WarningFSDBrookings12 hr
Jul 19, 9:07 AM CDTRiver Flood WarningFSDBrookings, Moody6 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.